Kansas, 2015

Damaging Winds in Kansas, August 17, 2015

August 17, 2015 · NWS DDC · 3 events in 2 counties and zones

A couple of thunderstorms became severe producing strong winds during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of thunderstorms became severe producing strong winds during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 5:31 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 17, 5:31 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT MON AUG 17 2015

...Updated aviation section...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 1257 PM CDT MON AUG 17 2015

A shortwave trough and associated upper level speed max around 90kt,
is forecast to move across western Kansas tonight bringing a cluster
of thunderstorms. Short term models bring a variety of solutions for
thunderstorm chances with the best chances west of Dodge City
tonight. Northwesterly flow aloft will help push thunderstorms from
Colorado and across mainly western Kansas overnight with lesser
chances east of Dodge City. Will range storm probabilities from
around 60 percent west, to 30 to 40 percent east of Dodge City for
the best guess. A few storms could become severe mainly far west
toward to the Colorado border, then mainly become non-severe after
sunset with the best instability far west. The main severe threats
are quarter size hail and winds near 60 mph. The storms should be
coming out of eastern Colorado around 7 pm, then to near Dodge City
by 10 to 11 pm, then end at Medicine Lodge by 6 to 8 am. Overnight
lows will be in the mid to upper 60s with south winds of 5 to
15 mph.

For Tuesday, an upper level trough will continue to move across the
Plains pushing a cold front across western Kansas. The cold front is
forecast to be near Hays to Dodge City and Meade by around noon,
then near Medicine Lodge around 7 pm. Some storms could develop with
the front mainly east of Dodge City in the afternoon, some possibly
severe. The front will shift south winds to the north at 10 to 20
mph. Highs will range from the low to mid 80s north of the cold
front to near 90 in parts of south central Kansas.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 233 PM CDT MON AUG 17 2015

For Wednesday, a strong upper level trough will be moving east
across the Upper Midwest and Missouri Valley region. Some lingering
storms will be mainly east of Dodge City on Tuesday night and
Wednesday. With cooler surface high pressure in place, highs will be
in the mid 70s.

For the period of Thursday into early next week, northwesterly upper
level flow will transition to more westerly flow aloft by later in
the work week. Another strong upper level wave is forecast to push
across the Northern Plains on Saturday into Sunday morning with an
associated cold front and small chances for thunderstorms across
western Kansas. High temperatures will be in the low to mid 80s
Thursday, upper 80s on Friday, around 90 on Saturday, around 80 on
Sunday behind a cold front, then back to the mid 80s for Monday.

Overnight lows will be only in the low to mid 50s Wednesday and
Thursday mornings under cooler surface high pressure, then warm back
into the 60s.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING)
ISSUED AT 624 PM CDT MON AUG 17 2015

A line of thunderstorms are expected to move out from eastern
Colorado this evening and affect the GCK terminal somewhere
between 03-06Z then possibly the DDC terminal between 05-08Z.
These storms will bring brief periods of MVFR/IFR conditions to
the GCK and DDC terminals. As of now, storms look to remain south
of the HYS terminal with VFR conditions continuing. Winds will
generally be from the south southeast direction becoming light
and variable after sunset. The only exception to this will be
ahead and along thunderstorms where gusty conditions will be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  84  55  75 /  50  20  20  20
GCK  66  81  54  75 /  60  10  20  20
EHA  65  82  55  74 /  60  10  20  20
LBL  68  85  57  75 /  60  10  20  20
HYS  67  81  55  76 /  40  40  20  20
P28  70  89  59  75 /  40  40  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 17, 10:35 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT MON AUG 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-181645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1135 AM CDT MON AUG 17 2015 /1035 AM MDT MON AUG 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL MOVE INTO FAR WESTERN KANSAS
AFTER 8 PM. THESE STORMS COULD CONTAIN HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS OVER 60 MPH. THUNDERSTORMS ARE EXPECTED TO
PROGRESS ACROSS THE REMAINDER OF WESTERN KANSAS AND INTO CENTRAL
KANSAS LATER TONIGHT BUT THESE STORMS WILL PROBABLY NOT BE SEVERE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND THEN
AGAIN BY FRIDAY AND SATURDAY. A FEW OF THE STORMS OVER SOUTH
CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING COULD BE SEVERE WITH
HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 17, 7:47 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT MON AUG 17 2015

KSZ061-062-074>076-180230-
GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS-HASKELL KS-
847 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN FINNEY...
STANTON...KEARNY...GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 930
PM CDT/830 PM MDT/...

AT 847 PM CDT /747 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
RUSSELL SPRINGS TO 10 MILES NORTHWEST OF PRITCHETT...AND MOVING
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...SYRACUSE...JOHNSON CITY...DEERFIELD...MANTER...
COOLIDGE...KENDALL...BIG BOW...THE SAUNDERS ELEVATOR AND HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3826 10204 3826 10110 3783 10110 3774 10109
      3773 10103 3745 10119 3739 10143 3739 10204
TIME...MOT...LOC 0147Z 309DEG 26KT 3899 10107 3750 10294

HOVORKA
Special weather statement, Aug 17, 8:28 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT MON AUG 17 2015

KSZ061>063-074-075-084-085-180315-
FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-MORTON KS-
STANTON KS-
928 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...WESTERN
FINNEY...STANTON...STEVENS...KEARNY AND GRANT COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...

AT 926 PM CDT /826 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
MARIENTHAL TO 3 MILES EAST OF VILAS...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...ULYSSES...HUGOTON...LAKIN...ELKHART...HOLCOMB...
SYRACUSE...JOHNSON CITY...DEERFIELD...ROLLA...MOSCOW...MANTER...
KENDALL...RICHFIELD...BIG BOW...THE SAUNDERS ELEVATOR...PLYMELL...
FETERITA...HICKOK AND WILBURTON.

LAT...LON 3699 10204 3781 10204 3826 10162 3826 10071
      3777 10073 3775 10112 3700 10110
TIME...MOT...LOC 0226Z 288DEG 32KT 3864 10115 3736 10238

HOVORKA
Special weather statement, Aug 17, 8:39 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM MDT MON AUG 17 2015

KSZ061-180330-
HAMILTON KS-
839 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 930 PM MDT...

AT 839 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF SYRACUSE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOLIDGE.

LAT...LON 3826 10204 3826 10161 3779 10204
TIME...MOT...LOC 0239Z 288DEG 31KT 3821 10178

HOVORKA
Special weather statement, Aug 17, 9:14 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON AUG 17 2015

KSZ061>063-074>076-084>086-180400-
SEWARD KS-FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-
MORTON KS-STANTON KS-HASKELL KS-
1014 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...SOUTHWESTERN
FINNEY...WESTERN GRAY...STANTON...STEVENS...KEARNY...WESTERN
SEWARD...GRANT AND HASKELL COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

AT 1014 PM CDT /914 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DEERFIELD TO 10 MILES SOUTHEAST OF STONINGTON...AND MOVING SOUTHEAST
AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LIBERAL...ULYSSES...HUGOTON...LAKIN...ELKHART...
HOLCOMB...SYRACUSE...JOHNSON CITY...SUBLETTE...SATANTA...DEERFIELD...
PIERCEVILLE...ROLLA...MOSCOW...MANTER...COOLIDGE...KENDALL...
RICHFIELD AND THE SAUNDERS ELEVATOR.

LAT...LON 3699 10204 3808 10204 3810 10116 3795 10066
      3751 10065 3700 10098
TIME...MOT...LOC 0314Z 306DEG 33KT 3811 10113 3723 10201

HOVORKA

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 17, 9:53 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.360

Thunderstorm Wind, Grant

When
August 17, 10:04 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.360

Thunderstorm Wind, Seward

When
August 17, 10:35 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.040, -100.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600370, 600371, 600372.